Journal of Integral Equations and Applications

A modified volume integral equation for anisotropic elastic or conducting inhomogeneities: Unconditional solvability by Neumann series

Marc Bonnet

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


This work addresses the solvability and solution of volume integrodifferential equations (VIEs) associated with 3D free-space transmission problems (FSTPs) involving elastic or conductive inhomogeneities. A modified version of the singular volume integral equation (SVIE) associated with the VIE is introduced and shown to be of second kind involving a contraction operator, i.e., solvable by Neumann series, implying the well-posedness of the initial VIE. Then, the solvability of VIEs for frequency-domain FSTPs (modelling the scattering of waves by compactly-supported inhomogeneities) follows by a compact perturbation argument. This approach extends work by Potthast \cite {potthast:99} on 2D electromagnetic problems (transverse-electric polarization conditions) involving orthotropic inhomogeneities in a isotropic background and contains recent results on the solvability of Eshelby's equivalent inclusion problem as special cases. The proposed modified SVIE is also useful for iterative solution methods, as Neumannn series converge (i)~unconditionally for static problems and (ii)~on some inhomogeneity configurations for which divergence occurs with the usual SVIE for wave scattering problems.

Article information

J. Integral Equations Applications, Volume 29, Number 2 (2017), 271-295.

First available in Project Euclid: 17 June 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35J15: Second-order elliptic equations 45F15: Systems of singular linear integral equations 65R20: Integral equations 74J20: Wave scattering

Volume integral equation anisotropy contraction Neumann series


Bonnet, Marc. A modified volume integral equation for anisotropic elastic or conducting inhomogeneities: Unconditional solvability by Neumann series. J. Integral Equations Applications 29 (2017), no. 2, 271--295. doi:10.1216/JIE-2017-29-2-271.

Export citation


  • M. Bonnet, Solvability of a volume integral equation formulation for anisotropic elastodynamic scattering, J. Integral Equat. Appl. 28 (2016), 169–203.
  • G. Dassios and K.S. Karadima, Time harmonic acoustic scattering in anisotropic media, Math. Meth. Appl. Sci. 28 (2005), 1383–1401.
  • J.D. Eshelby, The determination of the elastic field of an ellipsoidal inclusion and related problems, Proc. Roy. Soc. Edinburgh 241 (1957), 376–396.
  • A.B. Freidin and V.A. Kucher, Solvability of the equivalent inclusion problem for an ellipsoidal inhomogeneity, Math. Mech. Solids 21 (2016), 255–262.
  • D. Gintides and K. Kiriaki, Solvability of the integrodifferential equation of Eshelby's equivalent inclusion method, Quart. J. Mech. Appl. Math. 68 (2015), 85–96.
  • P. Helnwein, Some remarks on the compressed matrix representation of symmetric second-order and fourth-order tensors, Comp. Meth. Appl. Mech. Eng. 190 (2001), 2753–2770.
  • G.C. Hsiao and W.L. Wendland, Boundary integral equations, Springer, New York, 2008.
  • V.D. Kupradze, ed., Three-dimensional problems of the mathematical theory of elasticity and thermoelasticity, North Holland, Amsterdam, 1979.
  • W.P. Kuykendall, W.D. Cash, D.M. Barnett and W. Cai, On the existence of Eshelby's equivalent ellipsoidal inclusion solution, Math. Mech. Solids 17 (2012), 840–847.
  • W. McLean, Strongly elliptic systems and boundary integral equations, Cambridge University Press, Cambridge, 2000.
  • T. Mura, Micromechanics of defects in solids, Martinus Nijhoff, Leiden, 1987.
  • D. Natroshvili, Boundary integral equation method in the steady state oscillation problems for anisotropic bodies, Math. Meth. Appl. Sci. 20 (1997), 95–119.
  • F.W.J. Olver, D.W. Lozier, R.F. Boisvert and C.W. Clark, eds., NIST handbook of mathematical functions, Cambridge University Press, Cambridge, 2010.
  • O.V. Pankratov, A.V. Kuvshinov and D.B. Avdeev, High-performance three-dimensional electromagnetic modelling using modified Neumann series, Anisotropic earth, J. Geomag. Geoelectr. 49 (1997), 1541–1547.
  • R. Potthast, Electromagnetic scattering from an orthotropic medium, J. Integral Equat. Appl. 11 (1999), 197–215.